Nebraska, 2017

Hail and Damaging Wind in Nebraska, June 28 to 29, 2017

June 28 to 29, 2017 · NWS GID · 6 events in 4 counties and zones

Although not as widespread in coverage as the night before, a smattering of strong to severe thunderstorms again paid a visit to portions of South Central Nebraska from late Wednesday evening the 28th into early Thursday morning the 29th. This time though, severe activity focused farther south within counties along the Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
$750,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although not as widespread in coverage as the night before, a smattering of strong to severe thunderstorms again paid a visit to portions of South Central Nebraska from late Wednesday evening the 28th into early Thursday morning the 29th. This time though, severe activity focused farther south within counties along the Kansas border. Among the limited ground-truth reports: golf ball to slightly larger size hail between Red Cloud and Guide Rock and estimated 60 MPH winds in Nelson that downed a large tree branch. In addition, parts of the area picked up at least 2-3 of rain, especially within southern Nuckolls and southeastern Webster counties, highlighted by 3.54 east of Red Cloud as reported by a CoCoRaHS observer.

The first storms of the night initiated around sunset just to the south over far northern Kansas, with this activity creeping northward over the state line between 11 p.m. and midnight CDT. Also around midnight CDT, several additional storms ignited along a west-east corridor directly over the far South Central Nebraska counties, peaking in intensity over the next few hours before slipping south into Kansas and/or weakening by 2:30 a.m. CDT. Another round of storms tracked into the area from the southwest closer to sunrise, but these were not severe.

This was a fairly classic case of nocturnal convection firing up within the well-defined exit region of a 40+ knot low level jet (evident at 850 millibars), and just to the north of a quasi-stationary surface front draped through northern Kansas. In the mid-upper levels, the setup was also typical for summer severe weather, featuring quasi-zonal flow containing a series of embedded, small-scale disturbances. As storms peaked in intensity after midnight, the environment featured 1000-2000 J/kg mixed-layer CAPE and effective deep layer wind shear of 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 28, 5:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 28, 5:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
630 PM CDT Wed Jun 28 2017

.SHORT TERM...(This evening through Thursday)
Issued at 252 PM CDT Wed Jun 28 2017

An isolated strong to severe thunderstorm is possible today
between 5 pm and 8 pm along and southeast of a line from Osborne,
KS to Geneva, NE. The main threats are quarter size hail and
isolated 60 mph wind gusts.

After 8 pm, scattered thunderstorms are expected to redevelop.
The highest coverage of storms is expected to be south of I-80.
Some of these storms could be severe with up to golf ball size
hail and 60 mph wind gusts. Localized heavy rainfall and flooding
are also possible.

The MCS could disrupt things for Thursday, but we could have yet
another shot at severe weather with the boundary(ies) around.

.LONG TERM...(Thursday night through Wednesday)
Issued at 252 PM CDT Wed Jun 28 2017

Cool down finally for Friday/Saturday, but yet more moisture
return for Sunday/Monday with more storms possible, with best
chance of severe looking like Sunday evening. Still looks like it
should dry out by July 4th.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 630 PM CDT Wed Jun 28 2017

A warm front will move into southern Nebraska tonight which will
be the focus for tonights convection. The warm front is currently
forecast south of the terminals overnight and because of this will
only mention VCTS in the TAFs as we expected the activity to
remain south of the terminals. VFR conditions are forecast through
the TAF period outside of convection which could lower vis down to
a mile for short periods of time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Beda
Hazardous weather outlook, Jun 28, 1:51 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
251 PM CDT Wed Jun 28 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
251 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

An isolated strong to severe thunderstorm is possible today
between 5 pm and 8 pm along and southeast of a line from Osborne,
KS to Geneva, NE. The main threats are quarter size hail and
isolated 60 mph wind gusts.

After 8 pm, scattered thunderstorms are expected to redevelop.
The highest coverage of storms is expected to be south of I-80.
Some of these storms could be severe with up to golf ball size
hail and 60 mph wind gusts. Localized heavy rainfall and flooding
are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms will again be possible across portions of
the outlook area mainly Thursday afternoon into Thursday night
with the greatest potential for severe thunderstorms from 5 pm to
midnight. The primary severe weather threats will be large hail to
the size of golf balls and damaging wind gusts to 70 mph.

Saturday night through Monday evening, there will be periodic
chances for thunderstorms across portions of the outlook area.
The best chance for more widespread stronger storms will be
Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through the
night.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The Grand Island radar (KUEX), 25 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Webster

When
June 28, 6:00 PM CST to June 29, 6:00 AM CST
Where
Webster County, 4 mi E of Red Cloud
Reported by
CoCoRaHS
Coordinates
40.100, -98.454

A 12-hour (overnight) rain total of 3.54 inches occurred four miles east of Red Cloud.

Hail, Thayer

When
June 28, 10:15 PM CST
Where
Thayer County, Chester
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.020, -97.620

Hail, Webster

When
June 28, 11:42 PM CST to 11:50 PM CST
Where
Webster County, 2 mi E of Red Cloud to 3 mi WNW of Guide Rock
Measured
2 in hail
Property damage
$75,000
Crop damage
$750,000
Reported by
Trained Spotter
Coordinates
40.100, -98.492

Hail, Franklin

When
June 28, 11:48 PM CST
Where
Franklin County, Naponee
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.080, -99.150

Thunderstorm Wind, Nuckolls

When
June 29, 12:06 AM CST
Where
Nuckolls County, Nelson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.200, -98.070

A tree branch with a diameter of at least 10 inches fell across the road in Nelson.

Hail, Webster

When
June 29, 12:18 AM CST
Where
Webster County, Red Cloud
Measured
1.25 in hail
Reported by
Public
Coordinates
40.100, -98.530

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706124, 706119, 706120, 706121, 706125, 706123.